Barnum and Bailey, the circus promoters, were right saying, “There’s a sucker born every minute.”

Or, as Dr. William Osler at McGill University would add, “The one thing that separates man from animals is man’s desire to take pills.”

Now, a report from University of California sites data from the Centers of Disease Control indicating this obsession with pills sends more than one million people to hospital emergency departments every year due to adverse drug reactions.

There are those who fail to follow recommendations. Even if you listen hard and follow directions, you may still suffer unintended consequences.

Some drug reactions are unusual, but they can be dangerous and deadly. For example, it’s reported a small number of patients taking the insomnia drug zolpidem (Ambien) experience strange behaviour. Some users get up during the night, and although they are unaware of doing so, eat uncontrollably or decide to drive their cars.

Remember, it’s been said that too much of anything can be worse than none at all. But some patients believe that one prescribed pill is not as good as two. Yet, two pills to lower blood pressure may decrease it too much causing light-headedness or fainting.

Never believe you’re smart enough to become your own doctor.

Be careful of alcohol when taking medication. If the prescription orders warn against the use of alcohol don’t decide you’ll take a chance. Today many North Americans are taking over-the-counter drugs that contain acetaminophen (Tylenol) and this does not mix well with alcohol. In fact, the main cause of liver failure is an overdose of Tylenol and alcohol. In addition, the combination of alcohol and medication can be lethal for drivers.

It’s also important to drink orange juice rather than grapefruit juice when taking medication. Grapefruits contain a substance that affects the activity of an enzyme in the liver that helps breakdown more than 50 drugs, with cholesterol-lowering-drugs (CLD) among them. The daily consumption of grapefruit could result in the accumulation of CLDs in the blood to dangerous levels.

It’s been said “The belly is the reason why man does not mistake himself for a god.” It’s because the stomach can only take so much medicine before it rebels. Non-steroidal anti-inflammatory drugs such as Aspirin, Advil and Motrin can cause irritation of the stomach’s lining and result in bleeding. Every year, about 20,000 North Americans die due to these drugs.

Symptoms of an allergic reaction may occur such as itching, rashes and hives. But on rare occasions a life-threatening anaphylactic reaction will suddenly strike with difficulty breathing, a rapid heart rate and a severe drop in blood pressure. This requires quick emergency treatment.

For people over 65, it’s particularly important to be careful about medication. This is where “pillitis” becomes a major problem. The assortment of prescription and over-the-counter medication being taken by most North Americans has become so common that it’s now called polypharmacy. I used to ask patients to bring all their medication in a brown paper bag to me. And it was not uncommon to find a dozen prescribed drugs or more. Moreover, many patients had no idea of why they were taking these medications. This sets the stage for a number of potential adverse drug reactions.

Today, people 65 and older account for 15% of the population, but they consume 30% of the prescription drugs. Remember that older people have decreased ability to metabolize medication, so doctors usually start with what they believe will be the lowest effective dose to decrease the risk of complications.

But doctors cannot always be their brother’s keeper. Rather, patients must be informed patients.

Sign up online at docgiff.com for more information. For comments, info@docgiff.com

Recommended for you